Vicodin is a powerful opiate drug. If you believe you or a loved one has overdosed, contact emergency medical help. If you or a loved one is using Vicodin, learn the facts about overdose. Understand the risks involved. The Centers for Disease Control and Prevention (CDC) shares, “The most common drugs involved in prescription opioid overdose deaths include methadone, oxycodone (such as OxyContin), and hydrocodone (such as Vicodin).” Overdose can and does happen. It can have serious consequences. Even if overdose doesn’t occur, risk factors such as abuse and addiction can be just as harmful. Take care of your health. Get help and support for use, abuse and addiction.
What Is Vicodin?
Vicodin contains hydrocodone and acetaminophen. Both of these ingredients are potentially harmful. Acetaminophen reduces fever and some pain symptoms. It also damages the liver and can lead to liver failure or death. Hydrocodone is an opioid. It changes how you perceive pain. It also slows the central nervous system. The central nervous system controls blood pressure, heart rate and more. Using too much Vicodin can result in slow, shallow or no breathing. It can cause vomiting, seizures or coma.
Who Overdoses on Vicodin?
Anyone who uses Vicodin can overdose on Vicodin. He or she may be using the drug recreationally. He or she is just as likely to be taking the drug with a prescription. Any time a person abuses Vicodin, he or she is at risk. Abuse can be as simple as taking a pill a little sooner than prescribed. It can involve taking a little more than recommended when pain feels overwhelming. Abuse involves taking the drug to feel good with friends. It involves taking the drug at home to manage stress, sadness or other unwanted emotions. Abuse is as simple as having a drink with friends while also using an opiate like Vicodin. None of these are malicious actions. None of them intend to put individuals, friends and family at risk. However any drug abuse is a first step toward addiction. Any drug abuse makes overdose possible.
If you struggle with Vicodin abuse or addiction, you aren’t alone. If you have experienced an overdose or other negative health effects, you shouldn’t face stigma or misunderstanding. The CDC explains, “In 2014, almost 2 million Americans abused or were dependent on prescription opioids. As many as 1 in 4 people who receive prescription opioids long term for non-cancer related pain in primary care settings struggles with addiction.” Substance abuse, addiction and overdose can happen to anyone. This also means anyone can reduce their risk and find health and healing. You can learn to manage pain, mental health and more without Vicodin. Understand Vicodin overdose and your personal risk factors. Ask for help to stay safe and move forward in life.
How Does Vicodin Overdose Happen?
Vicodin overdose is almost always accidental. Individuals may not realize how dangerous this drug is. They may take other over-the-counter medications that contain acetaminophen. The Mayo Clinic explains, “Many combination medicines contain acetaminophen…Adding these medicines to the medicine you already take may cause you to get more than a safe amount of acetaminophen.” The same may happen with Vicodin. Individuals may take other prescription medications containing opiates without considering or being aware of the risks. Combining opiates like Vicodin with other central nervous system depressants is also dangerous. However individuals may not pause to consider the possibility of overdose before having a few drinks with friends or taking an anti-anxiety medication while also on Vicodin.
How Do I Prevent Vicodin Overdose?
Preventing overdose begins with knowing the facts about overdose. Don’t let stigma or misunderstanding put you or a loved one at risk. Anyone can struggle with substance abuse and addiction. Reach out to a loved one engaged in risky drug use. Be aware of what and how much you are using. Be aware of why you are using. Opioids like Vicodin may seem essential for pain management, but consider alternatives. The New York Times explains there is, “little good evidence to support the safety or efficacy of long-term opioid therapy for nonmalignant pain…Worse, there is a well-known syndrome of opioid-induced hyperalgesia in which opioids, paradoxically, can actually increase a person’s sensitivity to painful stimuli.” If you are taking Vicodin and still experiencing pain, talk to a medical professional. Don’t take more of the drug or take additional drugs without approval and supervision. Opioid drugs convince your brain and body they are necessary. Substance abuse and addiction treatment teaches that this is not the case. There are alternative ways to manage pain and stress. You can feel good without Vicodin. You will feel better without addiction and the risk of overdose. Don’t be afraid to ask for help. Call Skywood Recovery and learn more about protecting yourself and your loved ones.
 https://www.cdc.gov/drugoverdose/data/overdose.html. “Prescription Opioid Overdose Data.” Centers for Disease Control and Prevention. 16 Dec 2016. Web. 31 Jan 2017.
 http://www.mayoclinic.org/drugs-supplements/acetaminophen-oral-route-rectal-route/precautions/drg-20068480. “Acetaminophen (Oral Route, Rectal Route).” Mayo Clinic. 1 Oct 2015. Web. 31 Jan 2017.
 https://www.nytimes.com/2015/11/08/opinion/sunday/how-doctors-helped-drive-the-addiction-crisis.html. “How Doctors Helped Drive the Addiction Crisis.” The New York Times. 7 Nov 2015. Web. 1 Feb 2017.